Birth control with lupus

Discussion in 'Lupus' started by juicynewt, Aug 26, 2008.

  1. juicynewt

    juicynewt New Member

    I started taking the pill (Trivora) years ago, before my lupus diagnosis. My lupus started as lung pain and for about a year they couldn't figure out what was wrong with me. Then I developed arthritis so bad I couldn't walk after about 4 pm every night. At that point they sent me to the appropriate doctor who thought I had rheumatoid arthritis. Then the blood work showed I really had lupus. Since then I get the butterfly rash, and other skin rashes, I had severe fatigue, I was loosing my hair, my finger joints would get so swollen I couldn't move my fingers at all, I was overall miserable. I was taking Plaquenil and Prednisone for pain. During this time my blood work showed improvement, but I was not feeling it. My doctor took me off plaquenil and said to just take Ibuprophen for pain. At this point I decided to stop my birth control because I felt my body needed a break from medications. Within 6 months my hair was growing back, my fatigue went away, as well as the severe swelling. I was able to workout again and live my life! This was 4 years ago and I feel great. I still have flare ups, but it is not constant like it used to be. Recently I tried going on a different type of birth control (lowest hormone levels offered called Loestrin Fe) and had the same side effects within 8 months. I try to find info on birth control and lupus symptoms and how they correlate but have had no luck. Does anyone else have this problem or heard of birth control doing this? My doctor isn't convinced that it is the birth control, but I think it is. Instead of taking me off the birth control, he is giving me anti-depressants to help me sleep so I'm not tired all the time. They are not working, so I took myself off the birth control. Let me know what thoughts you have on this.
  2. TwoCatDoctors

    TwoCatDoctors New Member

    I lose patience with doctors who cannot come up with a diagnosis for women so they then diagnose that it is depression and all in our heads. That to me is the sign of a doctor that is lazy, is not up on the latest research and not willing to work to help us out. Pisses me off.
  3. SandiZ

    SandiZ New Member

    These are my thoughts:

    There is a lot of controversy regarding the thought that estrogen can exacerbate autoimmune disorders, especially Lupus.


    I found that Trivora contains estrogen:

    "This combination hormone medication is used to prevent pregnancy. It contains 2 hormones, a progestin and an estrogen."

    http://fdb.rxlist.com/drugs/drug-7421-Trivora+28+Oral.aspx?drugid=7421&drugname=Trivora+(28)+Oral

    "Because lupus most often occurs in women of childbearing age, and flare-ups often occur during menstruation, some researchers have sought to uncover the link between lupus and sex hormones, especially estrogen. While progress has been made, the connection between lupus and estrogen remains highly controversial. It is known that people with lupus have elevated levels of estrogen metabolites and low levels of testosterone (Patavino T et al 2001). Women with lupus have shown reduced levels of progesterone (Folomeev M et al 1992).

    Certain forms of estrogen are associated with inflammation, degenerative diseases, and estrogen dominance in people with lupus (Cutolo M et al 2004). Estradiol (the strongest form of estrogen) binds to receptors on T-cells and B-cells, increasing activation and survival of those cells, and predisposing women to prolonged attacks on their immune system (Grimaldi CM et al 2002).

    Studies examining the role of estrogen in lupus have looked at HRT to see if the use of estrogen and progesterone contributes to lupus. In a study of 351 menopausal women with lupus, subjects were assigned to take either traditional HRT (consisting of conjugated equine estrogen at 0.625 milligrams per day [mg/day] and medroxyprogesterone at 5 mg/day for days 1 through 12 of each month) or a placebo. At the end of the study, the researchers found that the synthetic HRT increased the risk of mild to moderate flare-ups (but not the risk of serious flare-ups) in menopausal women with lupus (Buyon JP et al 2005).

    Women with lupus should discuss the risks and benefits of estrogen therapy with their physicians because, based on these findings, there appears to be a risk that estrogen may exacerbate disease. In addition, extra caution is recommended because conventional HRT is associated with hypercoagulability (abnormally increased ability of blood to clot), which is already an issue in people with SLE who have antiphospholipid antibodies (Petri M 2001)."

    http://www.lef.org/protocols/immune_connective_joint/lupus_01.htm


    Here is another article about BC pills and Lupus:

    http://www.lupusresearchinstitute.org/press_article.php?perspectives

    Basically, I think it is feasible that the pill can cause flares for you and it should not be discounted as a possibility. If you want to find articles, search "estrogen" and "Lupus". You'll hit a gold mine.